Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 144, NWS Springfield, MO

May 29, 2015McDonald County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 29, 2015, 4:06 PM CDT for McDonald County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2015, 4:06 PM CDT (21:06 UTC)
Expired
May 29, 2015, 4:45 PM CDT
In force
39 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County McDonald County, MO

The radar

The Springfield radar (KSGF), 108 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:09 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:58 PM CDT, 8 minutes earlier.

Area forecast discussion, May 29, 3:58 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
358 PM CDT Fri May 29 2015

.SHORT TERM...(This Evening through Saturday)
Issued at 329 PM CDT FRI MAY 29 2015

Low topped subtropical convection, some supercells, has developed
in moderate instability along the eastern edge (and points east)
of an area of rain and thunderstorms ahead of an advancing
shortwave over eastern OK. Rotation seems to be maximized
along/just north of a w-e oriented front that extends from the
three state OK/AR/MO border into south central MO near KUNO. 0-3km
helicity is fairly good 150-200 m2/s2 while low level 0-1km is
weaker, but the boundary is likely helping to augment lower level
rotation a bit. Storm rotation has been more prominent/persistent
in mid levels and less so closer to the sfc. Will maintain a close
met-watch on storms over southern MO.

Rainfall is the next concern. Efficient rainfall has occurred in
the high PWAT environment and lift will be aided by the shortwave
moving through the region early tonight. Rainfall of an inch or two
over the next 6-10 hours will be elevated the flood risk, especially
where locally heavy rain/cell training occurs.

The overall forecast trend is to move the heavier rain east of the
region more quickly and will taper off to rain/drizzle on Saturday
with cool temperatures.

.LONG TERM...(Saturday Night through Friday)
Issued at 329 PM CDT FRI MAY 29 2015

The shortwave moves east of the area with broad upper level
ridging moving into the Plains early next week, then through our
area by Wed-Thu. Trend has been to hold back western troughing a
bit with upper level ridging remaining over the central CONUS.
Looks like a dry period for much of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1239 PM CDT FRI MAY 29 2015

The storm system in place over the Ozarks will move slowly if at
all east into tonight as at combination of ample moisture,
instability and an area of low pressure combines to bring
additional rounds of rainfall to the region. The depth of the
moisture will bring MVFR to IFR ceilings and visibilities to the
region through Saturday morning. Some terminals may potentially
see LIFR conditions for brief periods if heavy rain moves over
location.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Saturday evening FOR MOZ066-068>070-
     077>082-088>098-101>106.

KS...FLASH FLOOD WATCH through Saturday evening FOR KSZ073-097-101.

&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Hatch
Hazardous weather outlook, May 29, 2:39 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
239 PM CDT FRI MAY 29 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301945-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
239 PM CDT FRI MAY 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

SCATTERED THUNDERSTORMS WILL GRADUALLY BECOME MORE NUMEROUS THIS
AFTERNOON AS ACTIVITY MOVES NORTH FROM OKLAHOMA AND ARKANSAS.
INITIALLY DISCREET CELLS NEAR A WARM FRONT HAVE SHOWN ROTATION
AND A BRIEF TORNADO OR DAMAGING WINDS IS POSSIBLE PARTICULARLY
OVER FAR SOUTHWEST MISSOURI. SMALL HAIL WILL ALSO BE POSSIBLE WITH
STRONGER STORMS.

AN APPROACHING COLD FRONT ALONG WITH AN UPPER LEVEL DISTURBANCE
WILL ALSO AID IN THE DEVELOPMENT OF HEAVY RAINFALL LATE THIS
AFTERNOON AND TONIGHT OVER A LARGE PORTION OF THE AREA. FLOODING
WILL BE POSSIBLE WHERE PROLONGED HEAVY RAINFALL RATES OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

RAIN AND THUNDERSTORMS WILL CONTINUE EARLY SATURDAY...BEFORE
ENDING FROM NORTHWEST TO SOUTHEAST.

THUNDERSTORM CHANCES WILL INCREASE AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OVER FAR SOUTHWEST
MISSOURI.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, May 29, 1:10 PM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
110 PM CDT FRI MAY 29 2015

MOZ104-291845-
TANEY MO-
110 PM CDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR TANEY COUNTY UNTIL 145 PM CDT...

AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF POWERSITE...OR 5 MILES
SOUTHEAST OF FORSYTH...MOVING NORTHEAST AT 25 MPH. WINDS AROUND 50
MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BRADLEYVILLE...BROWNBRANCH...EDGEWATER
BEACH...FORSYTH...KIRBYVILLE...KISSEE MILLS...OZARK BEACH...POWERSITE
AND TANEYVILLE.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE BULL
SHOALS LAKE AND LAKE TANEYCOMO.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

LAT...LON 3664 9317 3681 9303 3681 9277 3679 9276
      3664 9287 3654 9311
TIME...MOT...LOC 1811Z 214DEG 20KT 3664 9306

HATCH
Special weather statement, May 29, 2:53 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
253 PM CDT FRI MAY 29 2015

MOZ101-292030-
MCDONALD MO-
253 PM CDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR MCDONALD COUNTY UNTIL 330 PM
CDT...

AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF NOEL...OR 12 MILES SOUTHWEST OF
PINEVILLE...MOVING NORTH AT 20 MPH. PENNY SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE ANDERSON...GOODMAN...LANAGAN...NOEL AND
PINEVILLE.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE BIG
SUGAR CREEK STATE PARK.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR
SOUTHWEST MISSOURI.

LAT...LON 3676 9462 3675 9418 3649 9431 3650 9461
TIME...MOT...LOC 1954Z 194DEG 18KT 3645 9446

HATCH
Local storm report, May 29, 3:46 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
346 PM CDT FRI MAY 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             5 WNW PINEVILLE         36.62N 94.47W
05/29/2015  E0.75 INCH       MCDONALD           MO   EMERGENCY MNGR

            PEA TO PENNEY SIZE HAIL BETWEEN PINEVILLE AND LANAGAN

&&

RABERDING

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:13 PM CDTFlash Flood WarningSGFLaclede4 hr
May 29, 1:10 PM CDTSpecial Weather StatementSGFTaney35 min
May 29, 2:53 PM CDTSpecial Weather StatementSGFMcDonald37 min
May 29, 3:25 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton50 min
May 29, 3:49 PM CDTTornado WarningSGFMcDonald, Newton26 min
May 29, 4:17 PM CDTSpecial Weather StatementSGFNewton28 min
May 29, 4:19 PM CDTSevere Thunderstorm WarningSGFDouglas, Wright41 min
May 29, 4:27 PM CDTSpecial Weather StatementSGFChristian33 min
May 29, 4:44 PM CDTFlash Flood WarningSGFMcDonald, Newton6 hr
May 29, 4:44 PM CDTSpecial Weather StatementSGFBarry, Lawrence31 min
May 29, 4:57 PM CDTSpecial Weather StatementSGFWright33 min
May 29, 5:05 PM CDTSevere Thunderstorm WarningSGFWright40 min
May 29, 5:09 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence36 min
May 29, 5:20 PM CDTSevere Thunderstorm WarningSGFLawrence40 min
May 29, 5:23 PM CDTSpecial Weather StatementSGFTexas37 min
May 29, 5:42 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Lawrence, Stone63 min
May 29, 5:44 PM CDTSpecial Weather StatementSGFWright31 min
May 29, 6:10 PM CDTSpecial Weather StatementSGFTexas35 min
May 29, 6:12 PM CDTSpecial Weather StatementSGFTexas33 min
May 29, 6:13 PM CDTTornado WarningSGFGreene19 min
May 29, 6:20 PM CDTSevere Thunderstorm WarningSGFTexas40 min
May 29, 6:44 PM CDTSpecial Weather StatementSGFWebster31 min
May 29, 6:51 PM CDTSevere Thunderstorm WarningSGFWebster, Wright24 min
May 29, 6:54 PM CDTSevere Thunderstorm WarningSGFShannon, Texas36 min
May 29, 2:46 PM CDTAreal Flood AdvisorySGFCherokee6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.